Colorado, 2011

Flash Flood and Hail in Colorado, July 8 to 9, 2011

July 8 to 9, 2011 · NWS GLD · 3 events in 2 counties and zones

A line of thunderstorms moved east across Yuma and Kit Carson counties during the early evening hours, producing a few hail and wind reports near Burlington, as well as flash flooding near Joes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved east across Yuma and Kit Carson counties during the early evening hours, producing a few hail and wind reports near Burlington, as well as flash flooding near Joes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 3:42 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 3:42 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT FRI JUL 8 2011

.DISCUSSION...
241 PM MDT FRI JUL 8 2011

MAIN FORECAST PROBLEM WILL BE PICKING OUT THE BEST CHANCES FOR
THUNDERSTORMS IN WHAT LOOKS TO BE A NEARLY CONTINUOUS CHANCE OF
PRECIPITATION. SATELLITE SHOWING AN ACTIVE AND PROGRESSIVE FLOW FROM
THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. MID/UPPER RIDGE HAS
BEEN PUSHED TO THE SOUTH AND EAST SOME IN THE LAST 24 HOURS. NUMEROUS
SHORTWAVE TROUGHS ROTATING AROUND THIS FEATURE.

MODELS INITIALIZED WELL IN THE MID TO UPPER LEVELS. THE NAM AND ECMWF
DID THE BEST ON THE SURFACE WIND AND PRESSURE FIELD. MODELS ALSO
INITIALIZED WELL ON THE LOW LEVEL THERMAL FIELD WITH THE NAM...GFS...
AND CANADIAN DOING SLIGHTLY BETTER.

TONIGHT...SHORTWAVE TROUGH OVER NORTH CENTRAL COLORADO FORECAST TO
COME ACROSS THE AREA THROUGH THE NIGHT. DEEPEST LIFT AND MOISTURE
IS OVER THE NORTH AND WEST WHICH IS CONSISTENT FROM YESTERDAY AND
WILL FOLLOW THAT SAME PATTERN AGAIN.

SATURDAY/SATURDAY NIGHT...SHORTWAVE TROUGH TO MOVE ACROSS THE AREA
FROM SOUTHWEST TO NORTHEAST DURING THE NIGHT AS SHOWN YESTERDAY.
ALSO WEAK RIGHT REAR QUADRANT IS OVER THE SOUTHEAST HALF OF THE AREA
DURING THE AFTERNOON AND EARLY EVENING. MODELS AGAIN NOT CONSISTENT
ON WHERE TO PUT THE FRONT/SURFACE TROUGH. NAM HAS IT DRAPED ACROSS
THE CENTER OF THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST WITH THE
OTHER MODELS A LITTLE FURTHER SOUTH. MODELS THEN PUSH THE BOUNDARY
SOUTH WITH THE AREA IN A POST FRONTAL UPSLOPE REGIME THROUGH THE
NIGHT. NO MATTER WHICH MODEL YOU CHOOSE THEY PUT A LOT OF QPF
ACROSS THE AREA BUT JUST DIFFER ON PLACEMENT. CONSIDERING THE LIFT
SHOWN AND QPF SHOWN BY THE SREF WILL RAISE POPS TO HIGH CHANCE.
WILL TEMPER THE WARMUP CONSIDERING THE EXPECTED CONVECTION AND
UNCERTAIN/UNORGANIZED WIND FIELD.

SUNDAY/SUNDAY NIGHT...LIFT AND PRECIPITATION LOOK TO BE DONE BY 12Z
SO WILL NOT INCLUDE ANY MORNING MENTION OF PRECIPITATION. BY LATE IN
THE AFTERNOON LOOKS TO BE A SUBTLE SURFACE BOUNDARY OVER THE SOUTHERN
AND WESTERN PORTIONS OF THE AREA. A BOUNDARY REMAINS OVER THE AREA
THROUGH THE NIGHT. SHORTWAVE TROUGH ONCE AGAIN MOVES ACROSS FROM
SOUTHWEST TO NORTHEAST WITH THE BRUNT OF THE LIFT ONCE AGAIN ACROSS
THE NORTH AND WESTERN AREAS. QPF PATTERN IS SIMILAR TO THE PREVIOUS
NIGHT WITH SREF POPS EVEN HIGHER THAN BEFORE. ONCE AGAIN WILL GO
WITH A HIGH CHANCE OVER MOST OF THE AREA AND LET UPCOMING SHIFTS
SHIFT EITHER WAY.

CONSIDERING A FAIRLY WIDE PRECIPITATION EVENT AND COLD POOL LEFT
BEHIND BY OVER NIGHT COMBINED WITH A DECENT AMOUNT OF CLOUD COVER
AND LIGHT AND VARIABLE...MOSTLY FROM AN UPSLOPE DIRECTION...WILL
TEND TO GO NEAR THE COOLER GUIDANCE...EXCEPT MAYBE FOR THE FAR
SOUTH.

MONDAY/MONDAY NIGHT...THERE LOOKS TO BE SOME LINGERING PRECIPITATION
MONDAY MORNING AND LEAVE THE CURRENT MORNING FORECAST ALONE. ONCE
AGAIN THE MODELS ARE ALL OVER THE PLACE WITH WHERE THE FRONT IS
GOING TO BE AND RANGE FROM BE SOUTH OF THE FORECAST AREA...OVER THE
NORTH OR THROUGH THE NORTHWEST HALF. CONSIDERING THE FLOW ALOFT...
WHERE THE SURFACE LOW IS AT...AND WHAT LOOKS TO BE A SIGNIFICANT
COLD POOL...LIKE A FURTHER SOUTH POSITION. SHORTWAVE TROUGH AGAIN
SHOWS LIFT MOVING ACROSS THE AREA IN A SIMILAR PATTERN AS IN THE
PREVIOUS TWO DAYS WITH NORTHERN AND WESTERN AREAS FAVORED. PER
PREVIOUS REASONING ABOVE AND FOR SUNDAY...WILL TEND TO GO COOLER
FURTHER NORTH AND PROBABLY NEAR TO UNDER GUIDANCE.

TUESDAY THROUGH FRIDAY...AGAIN MODEL DIFFERENCES START SHOWING UP ON
DAY 5 ON HOW THE MODELS HANDLE THE NEW UPPER LOW DIGGING INTO THE
PACIFIC NORTHWEST. FROM THE PREVIOUS RUN THE ECMWF IS FASTER AND
THE GFS IS SLOWER. THE CANADIAN NOW SUPPORTS THE GFS MORE THAN THE
ECMWF. THESE DIFFERENCES TRANSLATE DOWNSTREAM WITH THE UPPER RIDGE.
PER HPC DISCUSSION AND LOOKING AT ENSEMBLES...AM THINKING A
SOLUTION TOWARD SLOWER AND DEEPER...MORE LIKE THE GFS...WILL END UP
BEING CLOSER TO REALITY.

ESSENTIALLY THAT KEEPS THE AREA UNDER THE INFLUENCE OF SHORTWAVE
TROUGHS MOVING THROUGH IN SOUTHWEST FLOW ALOFT AND THE SUBTROPICAL
MOISTURE PLUME CLOSE BY. NEW DATA IS NOT TOO DIFFERENT FROM PREVIOUS
FORECAST AND MADE LITTLE IF ANY CHANGES TO THE WEATHER AND POP
GRIDS. AGAIN THERE WILL BE A BOUNDARY DRAPED NEAR TO CLOSE TO THE
AREA. COULD BE A DIFFERENCE BETWEEN NORTHERN AND SOUTHERN PORTIONS
OF THE AREA. DID NOT MAKE TOO MANY CHANGES AND STAYED CLOSER TO THE
GIVEN GUIDANCE.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
442 PM MDT FRI JUL 8 2011

FOR THE 00Z TAFS...SHORT TERM CONCERNS ARE AREAS OF TSTORMS AT
BOTH TERMINALS. TSTORMS HAVE DEVELOPED OVER THE FRONTRANGE AND
MOVING EAST. SHORT TERM MODELS DEPICT STORMS MOVING NEAR/OVER KGLD
AROUND 01Z AND 03Z AT KMCK. HAVE PLACED TEMPO GROUPS AT BOTH
TERMINALS FOR TSRA. EXPECT THIS ACTIVITY TO MOVE EAST OF KGLD BY
06Z...BUT MAY LINGER AT KMCK THROUGH 10Z. AFTERWARDS...EXPECT VFR
AT BOTH LOCATIONS. OUTSIDE OF TSTORMS...WINDS WILL BE GUSTY
EARLY...THEN LIGHT THROUGH THE REST OF THE PERIOD. IN
TSTORMS...EXPECT STRONG WINDS AND TEMPORARY MVFR CIGS/VIS.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 8, 11:37 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT FRI JUL 8 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1237 PM MDT FRI JUL 8 2011 /137 PM CDT FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE TODAY OVER EASTERN
COLORADO AND WESTERN NEBRASKA...WITH STORMS MOVING EASTWARD FROM
COLORADO INTO KANSAS THIS EVENING. SOME STORMS MAY BECOME SEVERE
MAINLY WEST OF A BENKELMAN NEBRASKA TO SHARON SPRINGS KANSAS LINE.
THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND
EVENING BETWEEN SATURDAY AND THURSDAY. SOME STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CJS

In the hours before

Special weather statement, Jul 8, 4:15 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUL 8 2011

COZ090-091-082345-
KIT CARSON COUNTY-YUMA COUNTY-
515 PM MDT FRI JUL 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ANTON TO 6 MILES NORTHWEST OF ARRIBA...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10281 3989 10281 3990 10258
      3930 10263 3929 10316
TIME...MOT...LOC 2315Z 270DEG 18KT 3981 10316 3933 10337

ROBINSON
Special weather statement, Jul 8, 4:51 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI JUL 8 2011

COZ090-091-090000-
KIT CARSON COUNTY-YUMA COUNTY-
551 PM MDT FRI JUL 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COPE TO 6 MILES
NORTHEAST OF FLAGLER...MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10309 3957 10281 3976 10281 3981 10237
      3928 10243 3928 10316
TIME...MOT...LOC 2351Z 269DEG 30KT 3969 10280 3934 10294

ROBINSON

The radar

The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Kit Carson

When
July 8, 6:15 PM MST
Where
Kit Carson County, 10.18 mi NW of Burlington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -102.420

Thunderstorm Wind, Kit Carson

When
July 8, 6:50 PM MST
Where
Kit Carson County, 4.11 mi S of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.241, -102.282

Flash Flood, Yuma

When
July 8, 11:01 PM MST to July 9, 1:01 AM MST
Where
Yuma County, 5.22 mi WNW of Joes to 4.89 mi NW of Joes
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.680, -102.770

The emergency manager reports that numerous county roads were under water in this area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318843, 318844, 318845.